Diarrhea, antibiotic-induced

woman with abdominal pain

Medical Definition of Diarrhea, antibiotic-induced

Diarrhea, antibiotic-induced: Diarrhea caused by the bacterium Clostridium difficile (C. difficile), one of the most common causes of infection of the large bowel (colon). Patients taking antibiotics are at particular risk of becoming infected with C. difficile. Antibiotics disrupt the normal bacteria of the bowel, allowing C. difficile and other bacteria to become established and overgrow inside the colon. In some people, a toxin produced by C. difficile causes diarrhea, abdominal pain, severe inflammation of the colon (colitis), fever, an elevated white blood cell count, vomiting, and dehydration. In severely affected patients, the inner lining of the colon becomes severely inflamed (pseudomembranous colitis). Rarely, the walls of the colon wear away and holes develop (colon perforation), which can lead to a life-threatening infection of the abdomen.


Quick GuideDigestive Disorders: Common Misconceptions

Digestive Disorders: Common Misconceptions

Subscribe to MedicineNet's General Health Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

Reviewed on 6/9/2016

Health Solutions From Our Sponsors